Format

Send to

Choose Destination
Am Fam Physician. 2017 Jul 15;96(2):101-107.

Common Herbal Dietary Supplement-Drug Interactions.

Author information

1
University of North Carolina, Chapel Hill, NC, USA.

Abstract

Nearly 25% of U.S. adults report concurrently taking a prescription medication with a dietary supplement. Some supplements, such as St. John's wort and goldenseal, are known to cause clinically important drug interactions and should be avoided by most patients receiving any pharmacologic therapy. However, many other supplements are predicted to cause interactions based only on in vitro studies that have not been confirmed or have been refuted in human clinical trials. Some supplements may cause interactions with a few medications but are likely to be safe with other medications (e.g., curcumin, echinacea, garlic, Asian ginseng, green tea extract, kava kava). Some supplements have a low likelihood of drug interactions and, with certain caveats, can safely be taken with most medications (e.g., black cohosh, cranberry, ginkgo, milk thistle, American ginseng, saw palmetto, valerian). Clinicians should consult reliable dietary supplement resources, or clinical pharmacists or pharmacologists, to help assess the safety of specific herbal supplement-drug combinations. Because most patients do not disclose supplement use to clinicians, the most important strategy for detecting herb-drug interactions is to develop a trusting relationship that encourages patients to discuss their dietary supplement use.

PMID:
28762712
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for American Academy of Family Physicians
Loading ...
Support Center